Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 253, NWS Springfield, MO

June 22, 1998St. Clair County, Vernon County, Missouri; Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jun 22, 1998, 6:54 AM CDT for St. Clair County, Vernon County, Missouri; Bourbon County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 1998, 6:54 AM CDT (11:54 UTC)
Expired
Jun 22, 1998, 8:00 AM CDT
In force
66 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Bourbon County, KS, St. Clair County, MO, Vernon County, MO

What was reported inside it

TimeReportWhereRemark
Jun 22, 7:05 AM CDTThunderstorm Wind 52Uniontown, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 12:30 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1942 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1942 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

937 
WUUS1 KSGF 221155 RRA
SVRSGF
KSC011-MOC185-217-221300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
654 AM CDT MON JUN 22 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOURBON COUNTY IN SOUTHEASTERN KANSAS
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI
  VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 800 AM CDT

* AT 647 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
  LOCATED 18 MILES NORTHWEST OF OSCEOLA TO 10 MILES NORTH OF NEVADA TO 5
  MILES WEST OF FT SCOTT AND WAS MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  OSCEOLA BY 715 AM
  FT SCOTT BY 700 AM
  NEVADA BY 720 AM

IN ADDITION TO DAMAGING WINDS AND/OR LARGE HAIL...THESE STORMS ARE
PRODUCING TORRENTIAL RAINFALL.  FLASH FLOODING MAY OCCUR WITH LITTLE OR
NO ADVANCED NOTICE.  SEEK SHELTER NOW...AWAY FROM FLOOD PRONE AREAS.

DG/JDG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:45 AM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 22, 2:45 AM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 AM CDT MON JUN 22 1998

WELL...SFC ANLYS HAS SFC LOW BTWN END AND P28 WITH WRMFNT FM
HUT-MCI-STL.  STRONG H8 MSTR CONVEREGENCE IS DENOTED BY BOTH ADAP AND
PROFILER DATA.  K INDEX IS IN THE MID 30S ACRS NRN CWA AND WITH WRMFNT
ANCHORED ACRS N CWA...AND DUE TO 3 NIGHTS OF RAINFALL OVR NRN CWA
A FFA IS NEEDED.  ALREADY COORDINATED WITH TED FM STL ON THIS ISSUE.

FCST PROB OF PD...POPS AND HOW HOT ON TUE-FRI...

NO PCGRIDDS AVAILABLE TNGT. HOWEVER...GARP AND AFOS MODEL DATA GIVE NOD
TO NGM.   THIS IS HANDLING MCS DEVELOPMENT AS IT TRACKS TO NE ALONG
HIGH THETA E AIR.  LOOKS LIKE ANOTHER BATCH OF SHRA/TRW TNGT
ACRS SAME AREA AND TO POINTS N.  FFG IS VERY LOW ACRS NRN CWA
AND BENTON/MORGAN AND MILLER COUNTIES FFG IS PROBABLY HALF OF WHAT
IS INDICATED FOR 1/3/6 HRS.

AS THE WRMFNT MOVES N THE HEAT AND OPPRESSIVE HUMIDITY WL MOVE IN
RECOMMENDATIONS FOR TDY (FOR COORDINATION PURPOSES)

JLN/SE KS...PARTLY CLOUDY WITH 30 PERCENT CHANCE FOR SHOWERS AND
THUNDERSTORMS.   HIGH 90 TO 95.  SOUTH WIND 10 TO 15 MPH.

SGF/UNO...PARTLY CLOUDY WITH 30 PERCENT CHANCE FOR SHOWERS AND
THUNDERSTORMS.  HIGH AROUND 90.  SOUTH WIND 10 MPH.

AIZ/JEF...PERIODS OF SHOWERS AND THUNDERSTORMS THIS MORNING THAN
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON.  HIGH IN THE
MID 80S.  SOUTH WIND 10 MPH.   FFA FOR TDY...

CCF

SGF BG 090/070 092/073 094 0432-
JLN BG 093/073 095/073 097 0432-

GORDON

In the hours before

Special weather statement, Jun 22, 4:33 AM CDT, 2 hours 21 minutes before
MOZ079>080-089>092-094>095-221100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
433 AM CDT MON JUN 22 1998

...IN MISSOURI...

CHRISTIAN         DADE              DALLAS            GREENE
LAWRENCE          POLK              WEBSTER           WRIGHT

...WIND GUSTS TO 45 MPH POSSIBLE THROUGH 6 AM...

STRONG THUNDERSTORMS OVER SOUTH CENTRAL MISSOURI HAVE ONCE AGAIN
PRODUCE A STRONG OUTFLOW OF COOL WINDS.  THIS GUST FRONT IS PRESENTLY
LOCATED FROM HERMITAGE TO GREENFIELD AND IS MOVING TO THE SOUTHEAST
AT 40 MPH.  WHEN THE GUST FRONT MOVES THROUGH YOUR AREA...EXPECT
SUSTAINED WINDS OF 20 TO 30 MPH FOR 3 TO 5 MINUTES WITH OCCASIONAL
GUSTS TO 45 MPH.

THIS GUST FRONT WILL BE ALONG A ELKLAND TO ASH GROVE TO MILLER BY 505
AM AND FROM MARSHFIELD TO SPRINGFIELD TO MT VERNON BY 525 AM.

CAMPERS SHOULD TAKE NECESSARY PRECAUTIONS TO PROTECT YOUR LOVED ONES
AND YOUR SUPPLIES.  IF YOU HAVE LOOSE ITEMS AROUND YOUR HOME AND YARD
TRY TO SECURE THEM.

STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION.

GORDON
Special weather statement, Jun 22, 4:33 AM CDT, 2 hours 21 minutes before
MOZ079>080-089>092-094>095-221100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
433 AM CDT MON JUN 22 1998

...IN MISSOURI...

CHRISTIAN         DADE              DALLAS            GREENE
LAWRENCE          POLK              WEBSTER           WRIGHT

...WIND GUSTS TO 45 MPH POSSIBLE THROUGH 6 AM...

STRONG THUNDERSTORMS OVER SOUTH CENTRAL MISSOURI HAVE ONCE AGAIN
PRODUCE A STRONG OUTFLOW OF COOL WINDS.  THIS GUST FRONT IS PRESENTLY
LOCATED FROM HERMITAGE TO GREENFIELD AND IS MOVING TO THE SOUTHEAST
AT 40 MPH.  WHEN THE GUST FRONT MOVES THROUGH YOUR AREA...EXPECT
SUSTAINED WINDS OF 20 TO 30 MPH FOR 3 TO 5 MINUTES WITH OCCASIONAL
GUSTS TO 45 MPH.

THIS GUST FRONT WILL BE ALONG A ELKLAND TO ASH GROVE TO MILLER BY 505
AM AND FROM MARSHFIELD TO SPRINGFIELD TO MT VERNON BY 525 AM.

CAMPERS SHOULD TAKE NECESSARY PRECAUTIONS TO PROTECT YOUR LOVED ONES
AND YOUR SUPPLIES.  IF YOU HAVE LOOSE ITEMS AROUND YOUR HOME AND YARD
TRY TO SECURE THEM.

STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION.

GORDON
Special weather statement, Jun 22, 5:07 AM CDT, 1 hour 47 minutes before
MOZ079>080-089>092-094>095-221100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
507 AM CDT MON JUN 22 1998

...IN MISSOURI...

CHRISTIAN         DADE              DALLAS            GREENE
LAWRENCE          POLK              WEBSTER           WRIGHT

...WIND GUSTS TO 45 MPH POSSIBLE THROUGH 6 AM...

COOL OUTFLOW WINDS CONTINUE TO PUSH SOUTH WELL AHEAD OF STRONG
THUNDERSTORMS OVER SOUTH CENTRAL MISSOURI.  THIS GUST FRONT OF COOL
WINDS STRETCHES FROM BUFFALO TO WALNUT GROVE TO JUST NORTH OF MILLER.
 THIS CONTINUES TO MOVE SOUTHEASTWARD AT 40 MPH.  WHEN THE GUST FRONT
MOVES THROUGH YOUR AREA...EXPECT SUSTAINED WINDS OF 20 TO 30 MPH FOR
3 TO 5 MINUTES WITH OCCASIONAL GUSTS TO 45 MPH.

THIS GUST FRONT WILL BE ALONG A MARSHFIELD TO SPRINGFIELD TO
FREISTADTT LINE BY 530 AM.

CAMPERS SHOULD TAKE NECESSARY PRECAUTIONS TO PROTECT YOUR LOVED ONES
AND YOUR SUPPLIES.  IF YOU HAVE LOOSE ITEMS AROUND YOUR HOME ANRD YARD
TRY TO SECURE THEM.

GORDON
Special weather statement, Jun 22, 5:07 AM CDT, 1 hour 47 minutes before
MOZ079>080-089>092-094>095-221100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
507 AM CDT MON JUN 22 1998

...IN MISSOURI...

CHRISTIAN         DADE              DALLAS            GREENE
LAWRENCE          POLK              WEBSTER           WRIGHT

...WIND GUSTS TO 45 MPH POSSIBLE THROUGH 6 AM...

COOL OUTFLOW WINDS CONTINUE TO PUSH SOUTH WELL AHEAD OF STRONG
THUNDERSTORMS OVER SOUTH CENTRAL MISSOURI.  THIS GUST FRONT OF COOL
WINDS STRETCHES FROM BUFFALO TO WALNUT GROVE TO JUST NORTH OF MILLER.
 THIS CONTINUES TO MOVE SOUTHEASTWARD AT 40 MPH.  WHEN THE GUST FRONT
MOVES THROUGH YOUR AREA...EXPECT SUSTAINED WINDS OF 20 TO 30 MPH FOR
3 TO 5 MINUTES WITH OCCASIONAL GUSTS TO 45 MPH.

THIS GUST FRONT WILL BE ALONG A MARSHFIELD TO SPRINGFIELD TO
FREISTADTT LINE BY 530 AM.

CAMPERS SHOULD TAKE NECESSARY PRECAUTIONS TO PROTECT YOUR LOVED ONES
AND YOUR SUPPLIES.  IF YOU HAVE LOOSE ITEMS AROUND YOUR HOME ANRD YARD
TRY TO SECURE THEM.

GORDON
Special weather statement, Jun 22, 6:41 AM CDT, 13 minutes before
KSZ073-097-MOZ055>058-066>071-077>081-221745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
641 AM CDT MON JUN 22 1998

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES...

BARTON COUNTY MO        BENTON COUNTY MO         BOURBON COUNTY KS
CAMDEN COUNTY MO        CEDAR COUNTY MO          CRAWFORD COUNTY KS
DALLAS COUNTY MO        HICKORY COUNTY MO        LACLEDE COUNTY MO
MARIES COUNTY MO        MILLER COUNTY MO         MORGAN COUNTY MO
PHELPS COUNTY MO        POLK COUNTY MO           PULASKI COUNTY MO
ST. CLAIR COUNTY MO     VERNON COUNTY MO

THE STORM PREDICTION CENTER IN OKLAHOMA CITY HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR AREAS GENERALLY NORTH OF A LINE FROM GIRARD
KANSAS TO LAMAR TO BOLIVAR TO ROLLA.  A LARGE COMPLEX OF SHOWERS AND
THUNDERSTORMS STRETCHES ACROSS SOUTHEASTERN KANSAS AND WEST CENTRAL
MISSOURI.  THIS ACTIVITY IS FORMING IN A VERY UNSTABLE AIRMASS ALONG
A WARM FRONT POSITIONED ACROSS SOUTH CENTRAL MISSOURI.

WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO THE SIZE OF NICKLES ARE
POSSIBLE WITH THESE STORMS.  IN ADDITION...TORRENTS OF HEAVY RAIN ARE
POSSIBLE ALONG WITH INTERMITTENT CLOUDS TO GROUND LIGHTNING.  DUE TO
ALL OF THE HEAVY RAINFALL OVER THE PAST 72 HOURS...SOME FLOODING IS
LIKELY ESPECIALLY OVER LOW WATER BRIDGES AND OTHER LOW WATER SPOTS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THE DEVELOPM|ENT OF DANGEROUS THUNDERSTORMS IN AND NEAR
THE WATCH AREA.  SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS...LARGE
HAIL...AND SOMETIMES TORNADOES.

GORDON
Special weather statement, Jun 22, 6:41 AM CDT, 13 minutes before
KSZ073-097-MOZ055>058-066>071-077>081-221745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
641 AM CDT MON JUN 22 1998

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES...

BARTON COUNTY MO        BENTON COUNTY MO         BOURBON COUNTY KS
CAMDEN COUNTY MO        CEDAR COUNTY MO          CRAWFORD COUNTY KS
DALLAS COUNTY MO        HICKORY COUNTY MO        LACLEDE COUNTY MO
MARIES COUNTY MO        MILLER COUNTY MO         MORGAN COUNTY MO
PHELPS COUNTY MO        POLK COUNTY MO           PULASKI COUNTY MO
ST. CLAIR COUNTY MO     VERNON COUNTY MO

THE STORM PREDICTION CENTER IN OKLAHOMA CITY HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR AREAS GENERALLY NORTH OF A LINE FROM GIRARD
KANSAS TO LAMAR TO BOLIVAR TO ROLLA.  A LARGE COMPLEX OF SHOWERS AND
THUNDERSTORMS STRETCHES ACROSS SOUTHEASTERN KANSAS AND WEST CENTRAL
MISSOURI.  THIS ACTIVITY IS FORMING IN A VERY UNSTABLE AIRMASS ALONG
A WARM FRONT POSITIONED ACROSS SOUTH CENTRAL MISSOURI.

WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO THE SIZE OF NICKLES ARE
POSSIBLE WITH THESE STORMS.  IN ADDITION...TORRENTS OF HEAVY RAIN ARE
POSSIBLE ALONG WITH INTERMITTENT CLOUDS TO GROUND LIGHTNING.  DUE TO
ALL OF THE HEAVY RAINFALL OVER THE PAST 72 HOURS...SOME FLOODING IS
LIKELY ESPECIALLY OVER LOW WATER BRIDGES AND OTHER LOW WATER SPOTS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THE DEVELOPM|ENT OF DANGEROUS THUNDERSTORMS IN AND NEAR
THE WATCH AREA.  SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS...LARGE
HAIL...AND SOMETIMES TORNADOES.

GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 4:01 AM CDTFlash Flood WarningSGFBenton, Morgan6 hr
Jun 22, 7:37 AM CDTSevere Thunderstorm WarningSGFCedar38 min
Jun 22, 8:10 AM CDTFlash Flood WarningSGFHickory, St. Clair4 hr
Jun 22, 12:24 AM CDTSevere Thunderstorm WarningSGFBourbon51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.